Kansas, 2007

Hail in Kansas, July 9, 2007

July 9, 2007 · NWS ICT · 1 event in 1 county or zone

An upper-level disturbance and weak surface front helped trigger a few marginally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper-level disturbance and weak surface front helped trigger a few marginally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:28 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 10:28 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT MON JUL 9 2007

.UPDATE...
CURRENT MESOANALYSIS SHOWS A WEAK TROUGH LOCATED FROM
NORTHEAST KS INTO CEN KS NEAR KHUT. LOTS OF LOW LEVEL MOISTURE
CONTINUES TO POOL JUST TO THE SOUTH OF THE BOUNDARY WITH
INSTABILITY CONTINUING TO INCREASE ACROSS SOUTHERN INTO CEN KS AS
WELL WITH SBCAPES OF 1200-1500 J/KG. MAIN DRAWBACK EARLY ON FOR
CONVECTION TO DEVELOP IS WEAKLY CAPPED ENVIRONMENT ESPECIALLY OVER
SECTIONS WEST OF INTERSTATE 135. SATELLITE ANALYSIS SHOWS AN MCV
OVER NW KS WITH THE MAIN SHORTWAVE OVER WRN NEBRASKA. BOTH OF
THESE MID LEVEL FEATURES WILL CONTINUE TO DRIFT SOUTHEAST AS THE
AFTERNOON PROGRESSES HELPING TO DESTABILIZE THE MID LAYERS AND
HELP ERODE THE CAP. SO EXPECT WIDELY SCATTERED CONVECTION TO
DEVELOP LATE THIS AFTERNOON INTO THIS EVENING ORIGINALLY OVER
AREAS WEST OF INTERSTATE 135. DEEP LAYER SHEAR LOOKS MARGINAL AT
BEST FOR CONVECTION TO BECOME SEVERE...BUT ANY STORM THAT DEVELOPS
NEAR THE MCV COULD STILL PRODUCE AN ISOLATED SEVERE STORM.
MARGINAL SHEAR CONTINUES TO LOOK FAVORABLE FOR SLOW MOVING STORMS
THAT COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. SO WILL
CONTINUE MENTION OF HEAVY RAINFALL IN CEN KS SECTIONS.

.AVIATION...
FOR 18Z TAFS: TWO AREAS OF CONCERN FOR THE TAFS. MVFR CLOUDS IN
SOUTHEAST KS AND CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS
AFTERNOON INTO THIS EVENING. AFTERNOON HEATING WILL SLOWLY BURN
OFF THE MVFR CEILINGS NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK
THIS OUT AS THE AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR.
NEXT CONCERN WILL BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL
AND KSLN TAF SITES AS INSTABILITY INCREASES FOR THE EVENING HOURS
ACROSS WESTERN SECTIONS.

KETCHAM

&&

.DISCUSSION...

CURRENT MESOANALYSIS SHOWS A WEAK TROUGH LOCATED FROM NORTHEAST KS
INTO CEN KS NEAR KHUT. LOTS OF LOW LEVEL MOISTURE CONTINUES TO POOL
JUST TO THE SOUTH OF THE BOUNDARY WITH INSTABILITY CONTINUING TO
INCREASE ACROSS SOUTHERN INTO CEN KS AS WELL WITH SBCAPES OF
1200-1500 J/KG. MAIN DRAWBACK EARLY ON FOR CONVECTION TO DEVELOP IS
WEAKLY CAPPED ENVIRONMENT ESPECIALLY OVER SECTIONS WEST OF
INTERSTATE 135. SATELLITE ANALYSIS SHOWS AN MCV OVER NW KS WITH THE
MAIN SHORTWAVE OVER WRN NEBRASKA. BOTH OF THESE MID LEVEL FEATURES
WILL CONTINUE TO DRIFT SOUTHEAST AS THE AFTERNOON PROGRESSES HELPING
TO DESTABILIZE THE MID LAYERS AND HELP ERODE THE CAP. SO EXPECT
WIDELY SCATTERED CONVECTION TO DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING ORIGINALLY OVER AREAS WEST OF INTERSTATE 135. DEEP LAYER
SHEAR LOOKS MARGINAL AT BEST FOR CONVECTION TO BECOME SEVERE...BUT
ANY STORM THAT DEVELOPS NEAR THE MCV COULD STILL PRODUCE AN ISOLATED
SEVERE STORM.  MARGINAL SHEAR CONTINUES TO LOOK FAVORABLE FOR SLOW
MOVING STORMS THAT COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS.  SO
WILL CONTINUE MENTION OF HEAVY RAINFALL IN CEN KS SECTIONS.

.AVIATION...
TWO AREAS OF CONCERN FOR THE TAFS.  MVFR CLOUDS IN SOUTHEAST KS AND
CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS
EVENING.  AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS
NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE
AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR.  NEXT CONCERN WILL
BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES
AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN
SECTIONS.

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT MON JUL 9 2007/

AVIATION...
12Z TAFS...RATHER UNSETTLED 24-HOUR TAF PERIOD
ANTICIPATED...ESPECIALLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS.
STALLED FRONTAL BOUNDARY...COMBINED WITH A FEW MID/UPPER LEVEL
DISTURBANCES SHOULD SPELL AT LEAST A COUPLE ROUNDS OF
SHOWERS/THUNDERSTORMS THROUGH 12Z TUESDAY. WOULD ANTICIPATE AN
INCREASE IN ACTIVITY FOR THIS AFTERNOON/EVENING DUE TO AFTERNOON
HEATING...AND CONTINUING THROUGH THE OVERNIGHT HOURS. FRONT
SHOULD STRADDLE CENTRAL KANSAS OVER THE NEXT 12-24 HOURS...SO WENT
WITH VRB06KT WORDING FOR SLN AND RSL. MAY SEE AREAS OF LOW MVFR OR
EVEN HIGH IFR CIGS THROUGH MID MORNING ACROSS SOUTHEAST
KANSAS...AS MAXIMUM DIURNAL COOLING IS REACHED.

KLEINSASSER

PREV DISCUSSION... /ISSUED 328 AM CDT MON JUL 9 2007/

DISCUSSION...
FORECAST CONCERNS...
HEAVY RAINFALL POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT...

A LITTLE BUSIER NIGHT THAN EXPECTED ACROSS CENTRAL KANSAS WITH SLOW
MOVING/DEEP CONVECTION...ESPECIALLY FOR PORTIONS OF BARTON COUNTY.
THE NAM SEEMED TO ANTICIPATE THIS A LITTLE BETTER THAN THE OTHER
MODELS...WHICH MAINTAINS SOME CONVECTION PAST 12Z PERHAPS AS FAR
EAST AS I-135 THRU THE MORNING. THIS WILL PUSH THE SURFACE
FRONT/OUTFLOW BOUNDARY EAST AS WELL...POSSIBLY NEARING THE
TURNPIKE BEFORE IT SLOWS AND BECOMES MORE NON DE-SCRIPT BY THIS
AFTERNOON/EVENING.

THE UNSETTLED WEATHER PATTERN WILL RETURN THE NEXT FEW DAYS AS WEAK
SYNOPTIC AND SUB-SYNOPTIC SHORTWAVES TRAVERSE ACROSS THE AREA...ON
THE SOUTHERN PERIPHERY OF THE STRONGER NORTHWEST FLOW ALOFT ACROSS
THE NORTHERN PLAINS AND UPPER MIDWEST. A VERY MOIST AIRMASS WILL BE
IN PLACE WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES BY
TONIGHT THRU TUESDAY NIGHT. WHILE LOCALLY HEAVY RAINFALL IS EXPECTED
WITH THE CONVECTION AND SOME MESOSCALE ORGANIZATION IN THE NORTHWEST
FLOW ALOFT...THE SHORT RANGE MODELS ARE HAVING A HARD TIME WITH THE
PLACEMENT/TRACK OF THESE EVENTS THE NEXT FEW DAYS. FORECAST CONSENSUS
WAS TO PLACE RELATIVELY HIGHER POPS NEAR THE EXPECTED POSITIONS OF
EITHER MESO OUTFLOW OR THE SYNOPTIC FRONT TODAY THROUGH TUESDAY NIGHT.
HOWEVER CONFIDENCE IS MODEST AT THAT EVEN THROUGH TONIGHT.

AFTER MORNING CONVECTION WANES AFTER SUNRISE...EXPECT REDEVELOPMENT
ALONG THE MESO BOUNDARY THIS AFTERNOON...WHICH IS LIKELY TO STRETCH
ACROSS CENTRAL KANSAS. THE MCV DRIFTING SOUTHEAST OUT OF NEBRASKA
SHOULD AID IN THE MAINTENANCE OF THE ACTIVITY INTO THE EVENING AS
IT MOVES ACROSS THE AREA. SOME LOCALLY HEAVY QPF IS POSSIBLE MAINLY
WEST OF THE TURNPIKE THROUGH MIDNIGHT...THEN PERHAPS DEVELOPING
SOUTHEAST ACROSS THE FLINT HILLS OVERNIGHT. HAVE INSERTED THIS
MENTION IN THE GRIDS/ZONES. IF THE DAY SHIFT CAN OBTAIN BETTER
CONFIDENCE IN THE SHORT RANGE MODELS...THEN PERHAPS A FLASH FLOOD
WATCH MAY BE NEEDED WITH THE AFTERNOON FORECAST PACKAGE. HOWEVER
INTER-OFFICE CONSENSUS WAS TO HOLD OFF FOR NOW FOR ABOVE MENTIONED
REASONS.

NOT MUCH TIME TO LOOK AT FORECAST BEYOND WEDNESDAY NIGHT...HOWEVER
THE GFS SUGGESTS THE DEEPENING TROF ACROSS THE GREAT LAKES BY THE
END OF THE WEEK SHOULD ALLOW DRIER AIR TO ADVECT ACROSS EASTERN
KANSAS...SQUELCHING RAIN CHANCES FOR MUCH OF THE AREA.

DARMOFAL

AVIATION...
06Z TAFS...FORECAST FOCUS IS ON TSRA POTENTIAL OVER CENTRAL & SC
KS THROUGH MON EVENING...AS TSRA ONGOING VOER NW KS ALONG COLD
FRONT MOVING SLOWLY SE TOWARD CENTRAL KS. PER FORECAST
SOUNDINGS...LOWEST 7-8K FT FAIRLY DRY...AND WITH PARENT UPPER
SHORTWAVE MOVING DUE E TOWARD MID MS VALLEY FRONT SHOULD STALL
ACROSS PRIMARILY CENTRAL KS MON. LESS THAN IMPRESSIVE LWR-LEVEL
CONVERGENCE DICTATES CONTINUED VCTS TO ALL TAF SITES EXCEPT KCNU
DUE SE DISPLACEMENT FROM FRONT...BUT IF TSRA CAN DEVELOP ISOLATED
GUSTS 35KT NOT OUT OF QUESTION ESPECIALLY FROM 18Z-24Z. VFR
CEILINGS/VISIBILITIES TO PREVAIL THROUGHOUT THE PERIOD.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  70  88  69 /  30  50  40  50
HUTCHINSON      90  70  88  67 /  40  50  40  50
NEWTON          91  70  88  68 /  40  50  40  50
ELDORADO        90  70  88  69 /  30  50  40  50
WINFIELD-KWLD   91  71  89  70 /  30  40  40  50
RUSSELL         88  67  88  63 /  60  40  40  40
GREAT BEND      88  68  88  65 /  60  50  40  40
SALINA          91  70  89  66 /  50  50  40  40
MCPHERSON       90  69  88  67 /  40  50  40  50
COFFEYVILLE     91  71  89  69 /  20  30  40  50
CHANUTE         91  71  89  68 /  20  40  40  50
IOLA            91  71  89  67 /  20  40  40  50
PARSONS-KPPF    91  71  89  69 /  20  30  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 3:11 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT MON JUL 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA. LOCALLY
HEAVY RAINFALL IS POSSIBLE FOR AREAS WEST OF THE TURNPIKE THROUGH
THIS EVENING...WITH POCKETS OF HEAVY RAINFALL POSSIBLE FURTHER EAST
ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT. SOME LOCALIZED MINOR FLOODING
MAY RESULT FROM THE HEAVY RAINFALL. A FEW STRONG STORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA...MAINLY DURING THE AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH ACROSS CENTRAL
KANSAS ON WEDNESDAY...WITH SLIGHT CHANCES ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS. A FEW OF THESE STORMS COULD STILL BE
LOCALLY STRONG WITH HEAVY RAINFALL. A SLIGHT CHANCE FOR STORMS
WILL CONTINUE FOR PORTIONS OF SOUTHEAST KANSAS AND RETURN TO
CENTRAL KANSAS ON THURSDAY NIGHT AND FRIDAY. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jul 9, 12:58 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CDT MON JUL 9 2007

KSZ047-091930-
BARTON-
158 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Jul 9, 1:31 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            GREAT BEND              38.36N 98.81W
07/09/2007                   BARTON             KS   LAW ENFORCEMENT

            STREET FLOODING REPORTED ACROSS THE CITY OF GREAT BEND.

&&

BRW
Special weather statement, Jul 9, 1:35 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT MON JUL 9 2007

KSZ047-048-050-092030-
BARTON-ELLSWORTH-RICE-
235 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON...ELLSWORTH AND RICE COUNTIES...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAFLIN TO 7 MILES
SOUTH OF ELLINWOOD...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE
EXPECTED WITH THESE STORMS. MINOR STREET FLOODING IS ALSO POSSIBLE
FROM THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 1:42 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT MON JUL 9 2007

KSZ083-092045-
SEDGWICK-
242 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GODDARD...OR 14 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 5 MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN SEDGWICK
COUNTY OVER THE NEXT HOUR...AND WILL BE CAPABLE OF LOCALLY VERY
HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Jul 9, 1:55 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             GODDARD                 37.66N 97.58W
07/09/2007  E0.50 INCH       SEDGWICK           KS   PUBLIC

            LESS THAN DIME SIZE HAIL REPORTED ALONG WITH 40 TO 50 MPH
            WINDS.

&&

CDB

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
July 9, 2:01 PM CST
Where
Sedgwick County, Goddard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.670, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50282.